2

One Year After Brain Surgery

bilateral subdural hematomas

Today in my office I saw a patient whose brain I operated on almost exactly one year ago. Wow, has her life changed -- for the better -- in many ways. You may find that hard to believe, but it's true. Let's look at what happened.....

She was playing golf last August  when she tripped, falling against the golf cart and bumping her head. She didn't think much of it. She continued playing with her friends. A few days later she began to experience headache. She felt okay during the day but started taking Advil at bedtime. Her headaches gradually worsened. Several weeks later she mentioned it to her husband for the first time. She didn't bring up hitting her head, because it seemed so minor she had forgotten about it. She kept taking Advil, now all day long for almost constant headache.​ Each day she went about all her usual activities. Finally one night she felt like her head was splitting. She took some more Advil. The next morning her headache was even worse. She mentioned to her husband that she might go to see her doctor. He looked at her closely because she never went to the doctor without a previously scheduled appointment. Her face seemed a little lopsided and he told her to get ready because he was taking her to the emergency room.

And it's a good thing he did!

The doctor in the emergency room agreed that her face was asymmetrical. She also seemed to have difficulty with coordination using her left hand. He immediately sent her for a brain CT scan. That study showed two ​blood clots, one over each side of her brain. They were subdural hematomas. The one on the right was larger, causing weakness of the left side of her face, and weakness and poor coordination of her left hand. Both were causing pressure, and both needed to come out right away.

She hadn't thought much about that bump on her head two days earlier. It seemed so insignificant. And maybe it would have been, but she, like many people, had atrial fibrillation, or afib. Because of that she took Coumadin, warfarin. That drug works by delaying coagulation. It takes longer for your blood to clot. ​It makes it more likely for a person to bleed with even minimal trauma. That's what happened to her.

Then the effect was compounded because she took Advil for her worsening headache. Advil, and other anti-inflammatory medications, affects your platelets, very important in your body's blood clotting mechanism. So she bled much more, and for longer than she ordinarily would have.

We had to  reverse the Coumadin, and transfuse platelets, to counteract the effects of those medicines. Then I took her to the operating room for emergency surgery.​

Following the surgery  she had to stay off her anticoagulation for a period of time. ​If you have atrial fibrillation your doctor will often put you on an anticoagulant, Coumadin or one of the newer ones, to reduce your risk of stroke. Sometimes they'll have you take aspirin. Now she couldn't be on any of those for a period of time.

But guess what?

During the time that she couldn't take any anticoagulation medicines, (not even a baby aspirin), her cardiologist sent her to be evaluated for a Watchman device. The Watchman is a small device that gets implanted into your heart's left atrium. ​It catches the blood clots that can form due to afib. They don't get carried to your brain where they can cause a stroke.

She was put back on Coumadin for a short time once her brain CT showed adequate healing. Then it was stopped for her to undergo the Watchman procedure. She was put back on the Coumadin for about a month afterwards, but then it was stopped -- forever. No more Coumadin with its regular blood drawing, and increased risk of bleeding. No more worrying over every little bump.

She feels, and looks "great", like a new woman. How about you? Do you have atrial fibrillation? Do you take a medication to control your heart's rate and rhythm? Do you take a blood thinner?

Click Here to Leave a Comment Below 2 comments